Optimal Spline Spaces for \(L^2\) n-Width Problems with Boundary Conditions



In this paper we show that, with respect to the \(L^2\) norm, three classes of functions in \(H^r(0,1)\), defined by certain boundary conditions, admit optimal spline spaces of all degrees \(\ge r-1\), and all these spline spaces have uniform knots.


n-widths Splines Isogeometric analysis Green’s functions 

Mathematics Subject Classification

Primary: 41A15 47G10 Secondary: 41A44 



We wish to thank the two referees for their careful reading of the manuscript and their valuable comments that helped improve the paper. Espen Sande was supported by the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013)/ERC Grant Agreement 339643.


  1. 1.
    Beirão da Veiga, L., Buffa, A., Sangalli, G., Vázquez, R.: Mathematical analysis of variational isogeometric methods. Acta Numer. 23, 157–287 (2014)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Evans, J.A., Bazilevs, Y., Babuska, I., Hughes, T.J.R.: n-Widths, sup-infs, and optimality ratios for the k-version of the isogeometric finite element method. Comput. Methods Appl. Mech. Eng. 198, 1726–1741 (2009)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Floater, M.S., Sande, E.: Optimal spline spaces of higher degree for \(L^2\) \(n\)-widths. J. Approx. Theory 216, 1–15 (2017)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Hughes, T.J.R., Cottrell, J.A., Bazilevs, Y.: Isogeometric analysis: CAD, finite elements, NURBS, exact geometry and mesh refinement. Comput. Methods Appl. Mech. Eng. 194, 4135–4195 (2005)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Karlin, S.: Total Positivity, vol. I. Stanford University Press, Stanford (1968)MATHGoogle Scholar
  6. 6.
    Kolmogorov, A.: Über die beste Annäherung von Funktionen einer gegebenen Funktionenklasse. Ann. Math. 37, 107–110 (1936)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Melkman, A.A., Micchelli, C.A.: Spline spaces are optimal for \(L^2\) n-width. Ill. J. Math. 22, 541–564 (1978)MATHGoogle Scholar
  8. 8.
    Micchelli, C.A., Pinkus, A.: On n-widths in \(L^{\infty }\). Trans. Am. Math. Soc. 234, 139–174 (1977)MATHGoogle Scholar
  9. 9.
    Pinkus, A.: n-Widths in approximation theory. Springer, Berlin (1985)CrossRefMATHGoogle Scholar
  10. 10.
    Takacs, S., Takacs, T.: Approximation error estimates and inverse inequalities for B-splines of maximum smoothness. Math. Models Methods Appl. Sci. 26(7), 1411–1445 (2016)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of OsloOsloNorway

Personalised recommendations